Sir.—In the article "Captopril: Long-term Treatment of Hypertension in a Preterm Infant and in Older Children" (Journal 1983;137:263-266), Hymes and Warshaw reported their experience with captopril (Capoten) in the treatment of hypertensive children and a hypertensive neonate. Only decreased renal function in response to captopril was noted as a complication in their study. However, neutropenia has been reported as an infrequent, dose-related complication of captopril therapy in adults that is secondary to bone marrow suppression.1 We report the occurrence of neutropenia during administration of captopril to a 1,800-g, 15-day-old premature male infant in our nursery who had renovascular hypertension and accumulating plasma captopril concentrations.
The patient was born by an uncomplicated vaginal delivery at 34 weeks' gestation after a pregnancy that was complicated by a maternal urinary infection approximately one week before delivery, treated with a sulfonamide antibiotic. Birth weight was 2,150 g. Apgar scores were 9 and